Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 49, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 12, 2009, 6:20 PM CDT for Armstrong County, Randall County, Texas. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2009, 6:20 PM CDT (23:20 UTC)
- Expired
- May 12, 2009, 7:03 PM CDT
- In force
- 43 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
Counties Armstrong County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 27 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 6:35 PM CDT | TSTM WND GST 60 | 17 Se Canyon, TX | |
| May 12, 6:35 PM CDT | HAIL 1 | 17 Se Canyon, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 5:41 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 431 J/kg
- Mixed-layer CIN
- -357 J/kg
- Mixed-layer LCL
- 491 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 322 m²/s²
- 0-3 km storm-relative helicity
- 416 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KAMA 122320 SVRAMA TXC011-381-130015- /O.NEW.KAMA.SV.W.0049.090512T2320Z-090513T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 620 PM CDT TUE MAY 12 2009 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN ARMSTRONG COUNTY IN THE PANHANDLE OF TEXAS EASTERN RANDALL COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 715 PM CDT * AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 15 MILES SOUTHWEST OF PALO DURO CANYON...OR ABOUT 15 MILES SOUTH OF CANYON...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... PALO DURO CANYON... CLAUDE... WASHBURN... WAYSIDE... THIS INCLUDES INTERSTATE 27 BETWEEN MILE MARKERS 91 AND 98. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. && LAT...LON 3518 10166 3517 10123 3475 10152 3476 10192 TIME...MOT...LOC 2319Z 226DEG 26KT 3478 10182 $$ CLK
3 follow-up statements
000 WWUS54 KAMA 122335 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 635 PM CDT TUE MAY 12 2009 TXC011-381-130015- /O.CON.KAMA.SV.W.0049.000000T0000Z-090513T0015Z/ RANDALL TX-ARMSTRONG TX- 635 PM CDT TUE MAY 12 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR WESTERN ARMSTRONG AND EASTERN RANDALL COUNTIES... AT 634 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM THAT HAD PRODUCED QUARTER SIZE HAIL ON THE RANDALL COUNTY LINE. THIS STORM WAS LOCATED 10 MILES WEST OF WAYSIDE...OR ABOUT 17 MILES SOUTHEAST OF CANYON...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... PALO DURO CANYON... WAYSIDE... CLAUDE... WASHBURN... THIS INCLUDES INTERSTATE 27 BETWEEN MILE MARKERS 92 AND 98. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. && LAT...LON 3518 10166 3517 10123 3475 10152 3476 10192 TIME...MOT...LOC 2334Z 230DEG 25KT 3481 10172 $$ CLK
000
WWUS54 KAMA 122354
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
654 PM CDT TUE MAY 12 2009
TXC381-130004-
/O.CAN.KAMA.SV.W.0049.000000T0000Z-090513T0015Z/
RANDALL TX-
654 PM CDT TUE MAY 12 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RANDALL COUNTY IS
CANCELLED...
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR CENTRAL TEXAS.
LAT...LON 3476 10162 3499 10159 3518 10147 3517 10123
3475 10152
TIME...MOT...LOC 2354Z 237DEG 30KT 3490 10145
$$
TXC011-130015-
/O.CON.KAMA.SV.W.0049.000000T0000Z-090513T0015Z/
ARMSTRONG TX-
654 PM CDT TUE MAY 12 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WESTERN ARMSTRONG COUNTY...
AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 9 MILES NORTHEAST OF WAYSIDE...OR ABOUT
16 MILES SOUTH OF CLAUDE...MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
WAYSIDE...
CLAUDE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.
&&
LAT...LON 3476 10162 3499 10159 3518 10147 3517 10123
3475 10152
TIME...MOT...LOC 2354Z 237DEG 30KT 3490 10145
$$
CLK000
WWUS54 KAMA 130003
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
703 PM CDT TUE MAY 12 2009
TXC011-130013-
/O.CAN.KAMA.SV.W.0049.000000T0000Z-090513T0015Z/
ARMSTRONG TX-
703 PM CDT TUE MAY 12 2009
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ARMSTRONG COUNTY IS
CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT THE SEVERE
THUNDERSTORM HAS WEAKENED AND WAS NO LONGER SEVERE...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT HEAVY RAIN...
SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE FROM THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA AS SEVERE
THUNDERSTORMS ARE STILL POSSIBLE.
LAT...LON 3476 10162 3499 10159 3518 10147 3517 10123
3475 10152
TIME...MOT...LOC 0003Z 237DEG 30KT 3494 10138
$$
CLKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 5:54 PM CDT, 26 minutes earlier.
Area forecast discussion, May 12, 5:54 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
554 PM CDT TUE MAY 12 2009
.UPDATE...
THUNDERSTORMS HAVE DEVELOPED AT THE INTERSECTION OF THE WARM FRONT
AND DRYLINE ACROSS THE NORTHERN SOUTH PLAINS. SOME OF THESE STORMS
HAVE A CHANCE AT BECOMING SEVERE AS MID LEVEL CAP ERODES WITH THE
APPROACH OF A MID AND UPPER LEVEL SHORT WAVE TROUGH ENTERING
SOUTHWEST TEXAS.
&&
.PREV DISCUSSION... /ISSUED 351 PM CDT TUE MAY 12 2009/
DISCUSSION...
DRYLINE APPEARS TO BE STALLED ACROSS THE NORTHWEST PANHANDLES AND
MODELS SUGGEST LITTLE MOVEMENT EAST THROUGH THE REST OF THE EVENING.
AHEAD OF THE DRYLINE...A WARM FRONT IS PUSHING EAST THROUGH THE
PANHANDLES AND IS GENERALLY POSITIONED ALONG A LINE FROM GUYMON
SOUTHEAST TOWARD CHILDRESS. WHERE SKIES HAVE CLEARED...RAPID WARMING
BROUGHT TEMPS INTO THE UPPER 80S AND 90S. CLOUDS STILL LINGERING
ACROSS THE SOUTHEAST TEXAS PANHANDLE THOUGH WHICH IS HOLDING TEMPS IN
THE 50S AND 60S. SAT TRENDS INDICATE CLEARING TAKING PLACE...SO
SIMILAR WARMING TRENDS SHOULD TAKE PLACE.
DEW POINTS AHEAD OF THE DRYLINE INCREASING INTO THE 50S AND LOW 60S.
BIGGEST CHANGE IN THE LAST FEW HOURS IS THE LIMITED PROGRESSION OF
THE DRYLINE...BUT THE CAP IS STILL FIRMLY IN PLACE. RADAR IMAGERY OUT
OF LUBBOCK SHOWS A SHORT WAVE MOVING NORTHEAST TOWARD THE PANHANDLES
WHICH VERY WELL COULD COUNTERACT THE STRENGTH OF THE CAP. SO...FELT
CONFIDENT ENOUGH TO DRAG SLIGHT CHANCE POPS ACROSS ALL BUT THE
WESTERN CWA...BUT STILL FEEL THE HIGHEST POTENTIAL FOR CONVECTION
WILL BE IN THE SOUTHEAST. MODELS STILL FOCUS ON THIS AREA AND PAINT
THE THETA E RIDGE GENLY FROM LUBBOCK NORTHEAST TOWARD COLLINGSWORTH
COUNTY. FORECAST SOUNDINGS FOR CHILDRESS SHOW PLENTY OF INSTABILITY
AND STRONG ENOUGH SHEAR PROFILES TO SUPPORT AT LEAST ISOLATED
SUPERCELLS WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS.
AN ISOLATED TORNADO ALSO CAN NOT BE RULED OUT...MAIN CONCERN IS
LIMITED SPEED SHEAR AT THIS POINT. MODELS DO SHOW THE LL JET
INTENSIFY THROUGH THE EVENING THOUGH. OF COURSE THOSE PESKY LOW
CLOUDS AND COOLER AIR COULD REALLY LIMIT COVERAGE.
BIG STORY TOMORROW WILL BE THE APPROACHING COLD FRONT. MODELS A BIT
SLOWER TODAY WITH THE FRONT WHICH COULD CREATE DECENT TEMP GRADIENT
ACROSS THE PANHANDLES. HIGHS SHOULD STALL IN THE UPPER 70S TO LOW 80S
IN THE OK PANHANDLES...WITH LOW 90S ACROSS THE SOUTHERN TEXAS
PANHANDLE. WARM AIR ABOVE THE SURFACE WILL AGAIN BE IN PLACE AND
PLENTY OF SUNSHINE IS EXPECTED AS THE DRYLINE SHOULD EVENTUALLY MOVE
INTO THE EASTERN CWA TOMORROW AFTERNOON AND CLEAR OUT ANY LINGERING
CLOUDS THAT FORM OVERNIGHT. LEFT THE SLIGHT CHANCE POPS IN FOR THE
EAST TOMORROW AHEAD OF THE DRYLINE...AND THEN KEPT THURSDAY DRY IN
THE POST FRONTAL AIRMASS. COOLER AIR SHOULD REMAIN ON THURSDAY...AND
THEN THE NEXT APPROACHING UPPER WAVE MOVES INTO THE PANHANDLES ON
FRIDAY. TRENDED SIMILAR TO PREVIOUS FORECAST OF HAVING SLIGHT CHANCE
TO CHANCE POPS IN PLACE FOR FRIDAY AND SATURDAY AS THE UPPER FLOW
BECOMES NORTHWESTERLY BEHIND THE UPPER TROUGH. THE DRYING TREND
SHOULD THEN COMMENCE AS THE UPPER RIDGE AMPLIFIES OVER THE WESTERN US
AND PROVIDES MORE NORTHERLY FLOW FOR THE PANHANDLES. TRENDED CLOSE TO
GUIDANCE TEMPS IN THE EXTENDED.
JJB
FIRE WEATHER...
DRY AIR RAPIDLY PLUNGED INTO THE NORTHWEST TEXAS AND WESTERN OKLAHOMA
PANHANDLES CAUSING THE RELATIVE HUMIDITY VALUES TO FALL WELL BELOW 15
PERCENT. WIND SPEEDS ARE HOVERING AROUND RED FLAG LEVELS...SO WILL
ALLOW THE RED FLAG WARNING TO CONTINUE THROUGH 7 PM. DRY AIR WILL
AGAIN BE PRESENT ACROSS THE WESTERN PANHANDLES TOMORROW...BUT LIGHTER
WINDS WILL OCCUR AHEAD OF AN APPROACHING COLD FRONT WHICH SHOULD
PREVENT RED FLAG CONDITIONS FROM BE MET. THE COLD FRONT WILL BRING
COOLER AIR TO THE PANHANDLES THROUGH THURSDAY.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: DALLAM...HARTLEY.
OK...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: CIMARRON.
&&
05/15Hazardous weather outlook, May 12, 1:00 PM CDT, 5 hours 20 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT TUE MAY 12 2009 OKZ001>003-TXZ001>020-131100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT TUE MAY 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE EASTERN HALF OF THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND THIS EVENING AS A DRY LINE PUSHES EAST ACROSS THE AREA. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. IN ADDITION...SOUTH WINDS OF 20 TO 30 MPH WILL BE POSSIBLE THIS AFTERNOON AND THIS EVENING. THEREFORE...BOATERS SHOULD EXERCISE CAUTION ON AREA LAKES THROUGH THIS EVENING. ALONG WITH THE WINDY CONDITIONS...MINIMUM RELATIVE HUMIDITY VALUES WILL DROP BELOW 15 PERCENT OVER THE NORTHWEST TEXAS PANHANDLE AND WESTERN OKLAHOMA PANHANDLE...RESULTING IN CRITICAL FIRE WEATHER CONDITIONS. A RED FLAG WARNING IS IN EFFECT FOR THESE LOCATIONS UNTIL 7 PM CDT. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FAR EASTERN PANHANDLES WEDNESDAY NIGHT...AND ACROSS ALL OF THE PANHANDLES FRIDAY NIGHT THROUGH SATURDAY NIGHT. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED ON THESE DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGERS ACROSS THE EASTERN PORTIONS OF THE PANHANDLES SHOULD MONITOR THE LATEST FORECASTS FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING. NUNEZ
In the hours before
Special weather statement, May 12, 6:15 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 615 PM CDT TUE MAY 12 2009 TXZ017-018-122345- RANDALL TX-ARMSTRONG TX- 615 PM CDT TUE MAY 12 2009 ...STRONG THUNDERSTORM ACROSS ARMSTRONG AND RANDALL COUNTIES... AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 19 MILES WEST OF WAYSIDE...OR ABOUT 19 MILES SOUTH OF CANYON...MOVING NORTHEAST AT 20 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. CLK
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 1:47 AM CDT | Dense Fog Advisory | AMA | Armstrong, Carson, Collingsworth, Deaf Smith, Donley, Gray and 8 more | 6 hr |
| May 12, 4:47 AM CDT | Red Flag Warning | AMA | Dallam, Hartley | 14 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.